Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 85, NWS San Diego, CA

August 3, 2005San Diego County, California

NWS San Diego, CA issued this flash flood warning at Aug 3, 2005, 3:55 PM PDT for San Diego County, California. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2005, 3:55 PM PDT (22:55 UTC)
Expired
Aug 3, 2005, 5:30 PM PDT
In force
95 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Diego County, CA

The radar

The San Diego radar (KNKX), 53 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.9 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2005-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2005-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1604 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 032259
FFWSGX
CAC073-040030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
355 PM PDT WED AUG 3 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 530 PM PDT

* AT 347 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES   
  TO INDICATE FLASH FLOODING FROM A THUNDERSTORM NEAR MOUNT          
  LAGUNA...OR ABOUT 10 MILES EAST OF CUYAMACA PEAK. THE STORM        
  PRODUCING FLASH FLOODING WAS NEARLY STATIONARY.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
  MOUNT LAGUNA AND 8 MILES WEST OF AGUA CALIENTE SPRINGS BY 530 PM
  PDT

MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS STORM. MUD SLIDES
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR
PATH.

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3342 11681 3259 11653 3263 11619 3342 11624

$$

PG
1 follow-up statement
000 
WGUS76 KSGX 040019
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
515 PM PDT WED AUG 3 2005

CAC073-040030-
SAN DIEGO CA-
515 PM PDT WED AUG 3 2005

...THE FLASH FLOOD WARNING FOR EASTERN SAN DIEGO COUNTY WILL BE 
ALLOWED TO EXPIRE AT 530 PM...

THE THUNDERSTORMS THAT WERE PRODUCING FLOODING IN THE MOUNT LAGUNA 
AREA NEAR AGUA CALIENTE HAVE WEAKENED AND MOVED EAST INTO IMPERIAL 
COUNTY...AND ONLY A FEW LIGHT SHOWERS REMAINED AT 515 PM. 
HOWEVER...STANDING WATER WILL REMAIN OVER LOW-LYING AREAS FOR 
SEVERAL HOURS DUE TO THE PRECEEDING HEAVY RAINS.

LAT...LON 3342 11681 3259 11653 3263 11619 3342 11624

$$

PG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 2:30 PM PDT, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 3, 2:30 PM PDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT WED AUG 3 2005

.SYNOPSIS...MOISTURE IN EASTERLY FLOW ALOFT WILL CONTINUE
THUNDERSTORMS IN THE MOUNTAINS AND DESERTS...MAINLY IN THE
AFTERNOONS AND EVENINGS. A FEW STORMS COULD DRIFT WEST OF THE
MOUNTAINS INTO THE VALLEYS THURSDAY THROUGH THE WEEKEND. A SHALLOW
MARINE LAYER WILL CAUSE AREAS OF LOW CLOUDS AND FOG NEAR THE COAST
IN THE NIGHTS AND MORNINGS...LINGERING NEAR SOME BEACHES INTO THE
AFTERNOONS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

OUTFLOW FROM AZ CAUSED A FEW THUNDERSTORMS IN THE ERN PART OF OUR
CWFA THIS MORNING BUT THEY DISSIPATED BY LATE MORNING. THUNDERSTORMS
REDEVELOPED OVER THE MOUNTAINS THIS AFTERNOON. LOW CLOUDS AND LOCAL
FOG WERE INTO MOST COASTAL AREAS AND WRN INLAND SAN VALLEYS THIS
MORNING. STRATUS REMAINS EXTENSIVE OFFSHORE. THE 12Z NKX SOUNDING
HAD A MODERATELY STRONG INVERSION BASED NEAR 1200 FT AND SHOWED MID
LEVEL MOISTURE IN ELY FLOW. THE PW WAS 1.12 INCHES...A LITTLE LESS
THAN THE LAST COUPLE OF DAYS. HOWEVER...SATELLITE INDICATES HIGHER
PW E OF THE MOUNTAINS.

THE MID LEVEL MOISTURE WILL INCREASE THU THROUGH SAT FOR MORE
WIDESPREAD AFTERNOON THUNDERSTORMS IN THE MOUNTAINS AND DESERTS.
THERE WILL BE A SMALLER CHANCE OF THUNDERSTORMS CONTINUING THROUGH
THE NIGHTS. ELY FLOW WILL ALSO INCREASE THROUGH THE MID LEVELS AND
THIS COULD CAUSE A FEW STORMS TO DRIFT W OF THE MOUNTAINS INTO THE
INLAND VALLEYS EACH DAY. THE MARINE LAYER WILL SHRINK AS THE HI
BUILDS OVER THE SW AND DUE TO THE INCREASING MONSOONAL FLOW. EXPECT
WARMING IN THE COASTAL AREAS. RELATIVELY MINOR TEMP CHANGES
INLAND...ALTHOUGH THE EXACT DISTRIBUTION OF CLOUD COVER AND RH WILL
HAVE THE MOST IMPACT ON LOCAL TEMPS.

LONGER RANGE PROGS INDICATE THE ELY FLOW ALOFT WEAKENING SUN AND
TURNING MORE SLY THROUGH THE MIDDLE OF NEXT WEEK. THIS SHOULD KEEP
MOST THUNDERSTORMS CONFINED TO THE MOUNTAINS AND DESERTS.
OTHERWISE...NOT MUCH CHANGE.

&&

.AVIATION...THUNDERSTORMS WILL END BY SUNSET IN THE MTNS AND
DESERTS. LESS STRATUS ALONG THE COAST TO START WITH AND CIGS WILL
MOVE ASHORE A LITTLE LATER THIS EVE. THE MARINE LAYER IS EXPECTED TO
GO MORE SHALLOW TONIGHT AS WELL AND THAT WILL MEAN COASTAL CLOUD
COVERAGE MORE CONFINED TO THE COAST WITH LOWER BASES...TOPS AND
VISBYS...AND EARLIER CLEARING THU MORNING. TSTORMS EXPECTED THU
AFTERNOON IN THE MTNS AND DESERTS WITH EVEN A SMALL POSSIBILITY WEST
OF THE MTNS.

.SGX WATCHES/WARNINGS/ADVISORIES...HAZARDOUS WEATHER OUTLOOK FOR
THUNDERSTORMS IN THE MOUNTAINS AND DESERTS...SEE LAXHWOSGX.

&&

PUBLIC...ATKIN
AVIATION...MM
Hazardous weather outlook, Aug 3, 4:00 AM PDT, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT WED AUG 3 2005

CAZ055-056-058-032300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
400 AM PDT WED AUG 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAIN AREAS IN EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED
FLASH FLOODING ARE POSSIBLE. ISOLATED SEVERE THUNDERSTORMS WITH
LARGE HAIL AND STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY.
FOR THURSDAY...HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH
AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING
COULD BE SIGNIFICANT.

FOR FRIDAY THROUGH TUESDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT NOON TODAY.

CAZ060-061-062-032300-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PDT WED AUG 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DESERTS IN EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED
FLASH FLOODING ARE POSSIBLE. ISOLATED SEVERE THUNDERSTORMS WITH
LARGE HAIL AND STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY.
FOR THURSDAY...MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS
WITH ISOLATED FLASH FLOODING ARE POSSIBLE.

FOR FRIDAY THROUGH TUESDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT NOON TODAY.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

MARTIN

NNNN

In the hours before

Local storm report, Aug 3, 2:53 PM PDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
253 PM PDT WED AUG 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     FLASH FLOOD      10 N YUCCA VALLEY       34.26N 116.43W
08/03/2005                   SAN BERNARDINO     CA   TRAINED SPOTTER

            FLOODING ON HIGHWAY 247 BETWEEN YUCCA AND APPLE VALLEYS.
            FLOODING CAUSED BY SEVERE THUNDERSTORM WHICH HAD MARBLE
            SIZED HAIL AND STRONG WIND GUSTS AND VERY HEAVY SHOWERS
            AND FREQUENT LIGHTNING.

&&

SWASON

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 2:15 PM PDTFlash Flood WarningSGXSan Bernardino60 min
Aug 3, 2:38 PM PDTFlash Flood WarningSGXSan Diego97 min

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.